View Full Version : Can Prednisone make IBS worse??
05-18-2011, 06:57 AM
Hi all. I have been on prednisone going on a month now with the dosage going up and down as needed for symptoms. One thing I have noticed is usually with my IBS I have issues with constipation...but this time around I have had issues in the opposite direction(bloating, cramping, looser stools, urgency,etc)and am just wondering if maybe the prednisone has any affects on this? Anyone else?
Also I seem to have issues with dreams that are associated with anxiety or stresses within my life...didn't know if that could simply be due to the stress in my life at present or the prednisone too?
05-18-2011, 07:10 AM
ibs is not listed as a side effect. but anything is possible with lupus.
the bad dreams are more likely to be a side effect.
they should slow down or disappear within a short time. it is just the body getting used to the drug.
the key here is your "stresses in your life". mood swings are a normal side effect, so dreams are also a normal side effect.
05-18-2011, 11:38 AM
Ok thanks for the reply..any ideas about chills and fever with prednisone or is that most likely being caused by the lupus? it's running 99.2 and i'm having almost constant cold chills even though it's not cold...?
05-18-2011, 01:31 PM
The following side effects are associated with prednisone Oral:
Common side effects of prednisone Oral:
Conditions of Excess Stomach Acid Secretion Less Severe
Chronic Trouble Sleeping Less Severe
Increased Hunger Less Severe
Nervous Less Severe
Infrequent side effects of prednisone Oral:
Bleeding of the Stomach or Intestines Severe
Cushing's Syndrome Severe
Irregular Periods Less Severe
Rare side effects of prednisone Oral:
Extreme Sense of Well Being Severe
Pseudotumor Cerebri Severe
Disease of the Nerves Severe
Muscle Disease Severe
Increased Pressure in the Eye Severe
Increased Pressure in Eyes Severe
High Blood Pressure Severe
Complete Stoppage of the Heart Severe
Slow Heartbeat Severe
Abnormal Heart Rhythm Severe
Chronic Heart Failure Severe
Obstruction of a Blood Vessel by a Blood Clot Severe
Obstruction of Blood Vessel caused by a Fat Globule Severe
Blood Clot in Vein Severe
Hemorrhage of Blood Under the Skin Severe
Fluid in the Lungs Severe
Ulcers of Esophagus Severe
Ulcer from Stomach Acid Severe
Acute Inflammation of the Pancreas Severe
Inflammation of Skin caused by an Allergy Severe
Redness of Skin Severe
Skin Stretch Marks Severe
Rupture of a Tendon Severe
Muscle Weakness Severe
Nerve Pain Severe
Visible Water Retention Severe
Fast Heartbeat Severe
Trouble Breathing Severe
Enlarged Liver Severe
The Presence of Sugar in the Urine Severe
Abnormal Liver Function Tests Severe
Broken Bone Severe
Impaired Wound Healing Severe
Life Threatening Allergic Reaction Severe
Reaction due to an Allergy Severe
Water Retention Severe
Mood Changes Severe
Over Excitement Severe
Mental Disturbance Severe
False Sense of Well-Being Severe
Disorder involving Personality Changes Severe
Excessive Hairiness Less Severe
Acne Less Severe
Feeling Faint Less Severe
Sensation of Spinning or Whirling Less Severe
Dizzy Less Severe
Excessive Sweating Less Severe
Temporary Redness of Face and Neck Less Severe
Small Reddish-Purplish Pin-Point Sized Spots on the Skin Less Severe
Scaling of Skin Less Severe
Weight Gain Less Severe
Head Pain Less Severe
Hiccups Less Severe
Feel Like Throwing Up Less Severe
Swelling of the Abdomen Less Severe
Numbness and Tingling Less Severe
Not Feeling Well Less Severe
Abnormal Fat Distribution Less Severe
Remember - this is the list for "normal" people and doesn't take into account those with other conditions. I know with my IBS, new meds are usually a trigger and usually need to be taken at night or with food.
05-18-2011, 05:51 PM
Thanks for that...The chills and temp went away for a while and I rested for a few hours even though I couldn't sleep but now I'm getting chills again and the burning/aching in my knees and shoulders so we'll see what happens I guess. I take all my prednisone in the morning so I don't have trouble sleeping at night.....
05-18-2011, 07:37 PM
Fever and chills, whatever their cause, should not be ignored. It could be an indication of a bad infection and, with Lupus, that is the last thing that you want to go unchecked. Please notify your doctor immediately about the fever and chills so that immediate action can be taken.
With reference to your IBS..it is the nature of this condition to change (just as Lupus changes). Many who have diarrhea only find that they also develop periods of constipation and vice versa. I do not think that the Prednisone has any bearing on the IBS...it may just be the nature of the condition or it may also have a DIRECT RELATION to your fever and chills if they are caused by infection.
Please let us know what your doctor says and what you and he decide the best course is.
Peace and Blessings
05-28-2011, 04:49 AM
I get these chills and sweats and just keep carrying on with it because i do know thyroid trouble can cause it and with everything else going on, i've just been taking it as it comes.
Half the time i'm fully thickened out with clothes, then the next thing stripping them off, it's pure madness.
05-28-2011, 08:40 AM
The only thing my rheumy said was that the symptoms since I was on the 15mgs of prednisone were probably not inflammatory and to taper off the prednisone the way we had discussed. So tuesday I went from 15mgs to 12.5mgs and then after that I will drop to 10mgs and then 1 mg every 2 weeks there after. My symptoms seem to come and go...I'll feel bad for a couple days then I'll feel ok...I think I am having some type of withdrawal every time that I drop some mgs of the pred. It's my first time being on it this long so i'm just trying to figure out how my body works with it. ....The IBS issues have not changed however and it's really annoying *sighs* Don't know what to do about that.
05-28-2011, 03:49 PM
As soft as it sounds you may have hit the nail on the head with your symptoms withdrawal can cause alot and cutting down on the prednisone i do hope it goes well for you but with not to may affects.